Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Topeka, KS

March 30, 2006Brown County, Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 1:54 PM CST for Brown County, Jackson County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 1:54 PM CST (19:54 UTC)
Expired
Mar 30, 2006, 3:00 PM CST
In force
66 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:30 PM CSTHAIL 0.753 Nw Arrington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 301954
SVRTOP
KSC013-085-302100-
/O.NEW.KTOP.SV.W.0041.060330T1954Z-060330T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
154 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWN COUNTY IN NORTHEAST KANSAS
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 300 PM CST

* AT 151 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF DENISON...OR ABOUT 14 MILES NORTH OF TOPEKA...
  MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DENISON...
  HOLTON...
  WHITING...
  KICKAPOO RESERVATION...
  HORTON...
  EVEREST...
  POWHATTAN...
  WILLIS...
  HIAWATHA...
  ROBINSON...
  RESERVE...
  IOWA SAC AND FOX RESERVATION...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3965 9534 3966 9554 3965 9555 3944 9556
      3939 9561 3941 9579 3999 9557 3999 9533

$$
3 follow-up statements
000 
WWUS53 KTOP 302023
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CST THU MAR 30 2006

KSC085-302032-
/O.CAN.KTOP.SV.W.0041.000000T0000Z-060330T2100Z/
JACKSON-
222 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9534 3966 9554 3965 9555 3967 9556
      3985 9552 3998 9547 3998 9535

$$

KSC013-302100-
/O.CON.KTOP.SV.W.0041.000000T0000Z-060330T2100Z/
BROWN-
222 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR EASTERN BROWN COUNTY...

AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EVEREST...OR ABOUT 13 MILES SOUTH OF HIAWATHA...MOVING
NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
ROBINSON AND IOWA SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9534 3966 9554 3965 9555 3967 9556
      3985 9552 3998 9547 3998 9535

$$
000 
WWUS53 KTOP 302041
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CST THU MAR 30 2006

KSC013-302100-
/O.CON.KTOP.SV.W.0041.000000T0000Z-060330T2100Z/
BROWN-
241 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR EASTERN BROWN COUNTY...

AT 238 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROBINSON...OR ABOUT 7 MILES SOUTHEAST OF HIAWATHA...
MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
IOWA SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9534 3966 9554 3965 9555 3967 9556
      3985 9552 3998 9547 3998 9535

$$
000 
WWUS53 KTOP 302054
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CST THU MAR 30 2006

KSC013-302104-
/O.EXP.KTOP.SV.W.0041.000000T0000Z-060330T2100Z/
BROWN-
254 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY EXPIRES
AT 300 PM CST...

AT 254 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE 
COUNTY...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9534 3966 9554 3965 9555 3967 9556
      3985 9552 3998 9547 3998 9535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 AM CST, 10 hours 49 minutes earlier.

Area forecast discussion, Mar 30, 3:05 AM CST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CST THU MAR 30 2006

.DISCUSSION...

MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE
SEVERE WEATHER EVENT.

TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN
SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS
EASTERN KANSAS IN MODERATE RISK AREA.  LARGE SCALE ASCENT...STEEP
LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S
WILL PRIME THE ATMOSPHERE THIS AFTERNOON.  FORECAST SOUNDINGS SHOW
INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL
GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR.  EVENT SHOULD TRANSITION TO
A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO
EARLY EVENING.  MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND
ADVISORY.  EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME
CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF
50-60KTS WARRANT ISSUANCE.  COLD FRONT WILL CLEAR THE AREA BY
MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART.

FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA
EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS.  BUMPED UP
TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A
WESTERLY WIND.

SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES.  MOISTURE
RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE
ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA.  STILL
LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND
SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN
MISSOURI BY SUNDAY AFTERNOON.  COULD BE LOOKING AT ANOTHER ROUND OF
SEVERE WEATHER.

MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE
THROUGH THE LATTER PERIOD OF THE FORECAST.  UPPER TROUGH AND SURFACE
LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR
A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY.  SURFACE RIDGE
MOVES EAST OF THE AREA LATER TUESDAY.  THIS WILL ALLOW FOR MOISTURE
RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY
AFTERNOON AND WEDNESDAY.  THE EC AND GFS DIFFER IN THE HANDLING OF
THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER.  THOUGHT THE GOING
SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO
AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR
NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST
CENTRAL KANSAS.

&&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CST THU MAR 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1205 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE
STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND
DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS
WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY
TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE
AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING.

SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM
SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Mar 30, 1:23 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     ADMIRE                  38.64N 96.10W
03/30/2006  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 1:32 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             CLYDE                   39.59N 97.40W
03/30/2006  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 1:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
03/30/2006  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 1:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             SILVER LAKE             39.10N 95.86W
03/30/2006  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 1:46 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
146 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             12 SSW HADDAM           39.70N 97.39W
03/30/2006  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Mar 30, 1:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
154 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             8 N MORROWVILLE         39.96N 97.17W
03/30/2006  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:52 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more15 hr
Mar 30, 12:16 PM CSTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Mar 30, 12:34 PM CSTTornado WarningTOPOttawa41 min
Mar 30, 12:42 PM CSTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Mar 30, 1:04 PM CSTTornado WarningTOPClay, Cloud41 min
Mar 30, 1:20 PM CSTSevere Thunderstorm WarningTOPOttawa55 min
Mar 30, 1:24 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee41 min
Mar 30, 1:31 PM CSTSevere Thunderstorm WarningTOPRepublic, Washington44 min
Mar 30, 1:42 PM CSTTornado WarningTOPWashington33 min
Mar 30, 1:47 PM CSTTornado WarningTOPMorris35 min
Mar 30, 1:49 PM CSTSevere Thunderstorm WarningTOPClay, Cloud41 min
Mar 30, 2:11 PM CSTTornado WarningTOPWabaunsee34 min
Mar 30, 2:13 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington26 min
Mar 30, 2:22 PM CSTTornado WarningTOPDickinson, Morris38 min
Mar 30, 2:46 PM CSTSevere Thunderstorm WarningTOPGeary29 min
Mar 30, 2:57 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
Mar 30, 3:51 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha54 min
Mar 30, 4:01 PM CSTSevere Thunderstorm WarningTOPWabaunsee44 min
Mar 30, 4:22 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee38 min
Mar 30, 4:36 PM CSTSevere Thunderstorm WarningTOPJefferson24 min
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Mar 30, 5:03 PM CSTSevere Thunderstorm WarningTOPBrown21 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.